Hail, Gordon
- When
- May 23, 3:22 PM EST to 3:24 PM EST
- Where
- Gordon County, 0.57 mi E of Echota
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.520, -84.920
Mping report of 0.75 hail.
A strong thunderstorm developed in the late afternoon hours. The thunderstorm was able to produce heavy rainfall and 1 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A strong thunderstorm developed in the late afternoon hours. The thunderstorm was able to produce heavy rainfall and 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 23, 1:46 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 246 PM EDT Thu May 23 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 241 PM EDT Thu May 23 2024 Isolated showers and thunderstorms are beginning to develop in the mountains of far north Georgia this afternoon. This trend is expected to continue over the next few hours as a weak midlevel disturbance pushes eastward across the Tennessee Valley and initiates additional scattered convection. The bulk of this coverage is likely to be across eastern Tennessee into the Carolinas through this evening; however, scattered convection will affect north Georgia (particularly far north Georgia) through the evening hours. With analyzed SBCAPE at 2000 J/kg across far north Georgia and lapse rates of 7 C/km, any storm through this evening could produce locally damaging wind gusts and hail. For the remainder of the area near and south of I-20, dry and warm conditions will prevail through the remainder of the day. Convective coverage will gradually diminish into the overnight hours, at which point PoPs will be at a minimum. Still, moving into the day Friday, PoPs will again be on the upswing with coverage likely to be considerably higher than today across the bulk of north Georgia. Another shortwave disturbance within the quasi-zonal flow aloft will approach the area and initiate scattered showers and thunderstorms, perhaps as early as late morning across north Georgia. More widespread development is then expected to increase across north Georgia through the afternoon as instability builds. With a similar environment in place as today (SBCAPE upwards of 1500- 2000 J/kg, similarly steep lapse rates, favorable bulk shear), damaging wind gusts and hail will be possible in the strongest storms. Additionally, any storms that are able to grow upscale into more organized clusters as indicated in some CAMs would pose a more concentrated damaging wind threat. For these reasons, all of the CWA north of a Columbus to Macon line remains highlighted in a Marginal Risk on the Day 2 convective outlook from SPC. PoPs remain relatively elevated (high-end chance) into the overnight hours Friday night across north Georgia to account for any lingering convection. RW && .LONG TERM... (Saturday morning through next Wednesday) Issued at 241 PM EDT Thu May 23 2024 Unsettled weather is expected through the first of next week. The mid levels will remain very active through early next week with several strong shortwaves/mesoscale convective systems noted with the flow. The synoptic models are progging at least three strong shortwaves to impact the CWA during the early part of the long term period, one on Saturday and a second late Sunday/Monday and a third on Tuesday. The third system is in tandem with a cold frontal passage. Each one of these mid level systems will have the potential to initiate and sustain convection across the CWA. Models do struggle with the timing of these types of systems (MCS/MCV) and pops will likely remain in the high end chance category for now through the weekend. Will have slightly higher pops with the FROPA. The CWA will remain in a moist and unstable atmos through early next week, so strong to severe storms will be possible. Severe storms will have the potential to produce damaging wind gusts, large hail and even a brief tornado. Storms also may be a bit more organized late Monday into Tuesday with the surface boundary moving through. Quiet weather is possible for the middle to late part of next week as high pressure builds in from the north. The old frontal boundary is progged to remain stalled across the panhandle of FL. NListemaa && .AVIATION... (18Z TAFS) Issued at 130 PM EDT Thu May 23 2024 VFR conditions will persist through the remainder of the day and are probable through the period. A low potential for patchy MVFR/IFR cigs will exist near ATL/AHN area sites Friday AM (12-16Z) but widespread low cigs are not presently expected. Iso SHRA/TSRA are possible near ATL/AHN sites between 21-00Z today, though better coverage will likely remain north of TAF sites. More widespread SHRA/TSRA are expected on Friday, especially after 18Z. Winds will remain SW to W at 3-8 kts. //ATL Confidence...18Z Update... Medium confidence on morning cigs/evening TSRA potential. High confidence on winds. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 66 86 66 90 / 20 40 30 30 Atlanta 69 87 68 89 / 10 40 30 30 Blairsville 61 78 61 83 / 40 60 50 40 Cartersville 66 84 64 88 / 20 50 40 40 Columbus 69 90 70 90 / 0 20 20 20 Gainesville 66 83 66 88 / 20 40 40 40 Macon 69 89 69 91 / 0 20 10 20 Rome 66 86 66 88 / 30 60 40 40 Peachtree City 68 87 67 89 / 10 30 30 30 Vidalia 71 91 71 92 / 0 10 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RW LONG TERM....NListemaa AVIATION...RW
Hazardous Weather Outlook National Weather Service Peachtree City GA 1147 AM EDT Thu May 23 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1147 AM EDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across portions of north Georgia today. A few storms this afternoon and evening may become strong to severe, capable of producing gusty winds, hail, frequent lightning, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are expected each day from Friday through Tuesday, with the greatest coverage of storms generally across north Georgia. There is the potential that a few storms could become strong to severe during the afternoons on Saturday and Sunday, capable of producing gusty to damaging winds, frequent lightning, and heavy rainfall. On Sunday night into Monday, there is a chance that strong to severe thunderstorms could become more organized and numerous ahead of a cold front advancing through the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Thu May 23 2024
GAZ008-009-231930-
Union GA-Towns GA-
306 PM EDT Thu May 23 2024
...A strong thunderstorm will impact portions of northern Towns and
northeastern Union Counties through 330 PM EDT...
At 306 PM EDT, a strong thunderstorm was over Alexanders Mill, or
near Hiawassee, moving northeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Hiawassee, Young Harris, Brasstown Bald, Track Rock, Gumlog,
Macedonia, and Alexanders Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3499 8356 3483 8386 3497 8400 3499 8398
TIME...MOT...LOC 1906Z 228DEG 14KT 3496 8387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Thu May 23 2024
GAZ002-004-011-012-019-232030-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Floyd GA-
345 PM EDT Thu May 23 2024
...A strong thunderstorm will impact portions of northeastern Floyd,
southwestern Whitfield, southeastern Walker, northwestern Gordon and
northeastern Chattooga Counties through 430 PM EDT...
At 344 PM EDT, a strong thunderstorm was over Subligna, or 9 miles
east of Summerville, moving northeast at 15 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Calhoun, Trion, Resaca, Mill Creek, Subligna, Suttles Mill, Villanow,
Sugar Valley, Everett Springs, and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3440 8518 3454 8533 3478 8509 3458 8487
TIME...MOT...LOC 1944Z 227DEG 11KT 3453 8519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
3 hail. Local standard time, as filed.
Mping report of 0.75 hail.
Mping report of 1 hail.
Quarter sized hail reported near the intersection of i-75 and hwy 53.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185871, 1185872, 1185873.